Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 8, NWS San Angelo, TX

May 11, 2016Brown County, Callahan County, Coleman County, Texas

NWS San Angelo, TX issued this flash flood warning at May 11, 2016, 8:46 PM CDT for Brown County, Callahan County, Coleman County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2016, 8:46 PM CDT (01:46 UTC)
Expired
May 11, 2016, 11:45 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Brown County, TX, Callahan County, TX, Coleman County, TX

The radar

The Dyess AFB radar (KDYX), 52 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 11:18 PM CDTFLASH FLOOD4 Nne Burkett, TXWATER RUNNING OVER THE ROAD AT HIGHWAY 206 AND COUNTY ROAD 182.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 152 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2016-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2016-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2369 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1270 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted.

745 
WGUS54 KSJT 120146
FFWSJT
TXC049-059-083-120445-
/O.NEW.KSJT.FF.W.0008.160512T0146Z-160512T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
846 PM CDT WED MAY 11 2016

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN BROWN COUNTY IN WEST CENTRAL TEXAS...
  NORTHERN COLEMAN COUNTY IN WEST CENTRAL TEXAS...
  SOUTHERN CALLAHAN COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 1145 PM CDT
    
* AT 842 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS NORTHERN BROWN...NORTHERN COLEMAN AND SOUTHERN
  CALLAHAN COUNTIES. UP TO TWO TO THREES INCHES OF RAIN HAVE ALREADY
  FALLEN ACROSS SOUTHERN CALLAHAN COUNTY. THESE STORMS SHOW LITTLE
  MOVEMENT AND ADDITIONAL 2 TO 3 INCHES OF RAIN ARE LIKELY THROUGH
  1145 PM. FLASH FLOODING IS EXPECTED.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CROSS PLAINS...BURKETT...CROSS CUT...MAY...SILVER VALLEY...OPLIN...LAKE
  BROWNWOOD NEAR BYRDS STORE...US-283 NEAR THE COLEMAN-
  CALLAHAN COUNTY LINE...THE INTERSECTION OF US-
  283 AND HIGHWAY 36...ECHO AND LAKE COLEMAN.

THIS INCLUDES THE FOLLOWING LOW WATER CROSSINGS ...
    FM 2273 CROSSING ROUGH BRANCH...
    COUNTY ROAD 244 CROSSING SOUTH PRONG PECAN BAYOU...
    COUNTY ROAD 482 CROSSING JIM NED CREEK...
    COUNTY ROAD 441 CROSSING BLEDSOE BRANCH...
    COUNTY ROAD 172 CROSSING LITTLE PECAN BAYOU AND
    COUNTY ROAD 482 CROSSING SOUTH FORK JIM NED CREEK.
DO NOT DRIVE THROUGH THESE LOW WATER CROSSINGS OR ANY OTHER
LOW WATER CROSSING WITH WATER FLOWING ACROSS THE ROADWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3190 9961 3224 9963 3226 9914 3224 9911
      3208 9912 3208 9893 3188 9879

$$

MC
1 follow-up statement
885 
WGUS74 KSJT 120253
FFSSJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
953 PM CDT WED MAY 11 2016

TXC049-059-083-120445-
/O.CON.KSJT.FF.W.0008.000000T0000Z-160512T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BROWN TX-COLEMAN TX-CALLAHAN TX-
953 PM CDT WED MAY 11 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR
NORTHERN BROWN...NORTHERN COLEMAN AND SOUTHERN CALLAHAN COUNTIES...

AT 948 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO 2 TO 4 INCHES OF RAIN HAVE
ALREADY FALLEN ACROSS SOUTHERN CALLAHAN AND NORTHERN COLEMAN
COUNTIES. ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE LIKELY
THROUGH 1145 PM. FLASH FLOODING IS EXPECTED ACROSS THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3190 9961 3224 9963 3226 9914 3224 9911
      3208 9912 3208 9893 3188 9879

$$

MC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at May 11, 7:05 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, May 11, 7:05 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
705 PM CDT WED MAY 11 2016

.AVIATION...
/00Z TAFS/

Thunderstorms will continue across much of the Big Country this
evening. The KABI terminal may be affected during the next few
hours, but it looks like most of the convection will remain north
and east of KABI. Additional thunderstorms are possible later
tonight through the early morning at least indicated high res
models. Going with TEMPO groups for TSRA at KABI/KSJT for a few
hours. Otherwise, stratus will develop by Thursday morning and
have MVFR ceilings by 08Z to 11Z.

&&

.PREV DISCUSSION... /issued 313 PM CDT WED MAY 11 2016/

SHORT TERM...
(Tonight and Thursday)

Weak front has sagged into the northern Big Country this afternoon,
with visible satellite showing the boundary draped across Haskell
and Throckmorton Counties. Much drier behind the boundary, but ahead
of the boundary low level instability is increasing with CAPE values
above 3000 j/kg. Having said that, there has been healthy inhibition
in place as well so far today. Not a lot upper support, so will
depend on additional heating and convergence along the front to
initiate convection. Will likely see the first storms develop later
this afternoon across the Big Country near the frontal boundary, and
perhaps farther south along an outflow boundary from last nights
convection that looks to be laying north of Coleman and Brownwood.
As inhibition continues to weaken, storms will begin to increase in
coverage.

Front is expected to stall, perhaps even push back north for a
little while, and then start to move back south by around midnight.
Models show more widespread convection developing along the front at
this point and pushing south. Highest POP's will be across the Big
Country overnight and then pushing south across the remainder of
West Central Texas late tonight and into the day on Thursday. Chance
POPS area wide on Thursday. Increased cloud cover and cooler air
mass will lead to afternoon highs in the 70s and 80s.

LONG TERM...
(Thursday night and Wednesday)

Rain chances will continue across much of West Central Texas through
the extended forecast. A cold front that will move through much of
the area Thursday, then stall somewhere across our southern
counties Thursday night, aiding in continued shower and
thunderstorm development. Exactly where this front stalls will
dictate where the best PoPs will reside. At this point, the best
PoPs look to be across our southern counties, with rain chances
decreasing as you head north toward the Big Country. A few
lingering storms will be possible Friday, especially across the
Interstate 10 corridor. Highs on Friday will be near to slightly
below seasonal normals, in the low to mid 80s.

The next cold front will approach the northern Big Country Saturday
morning, with an increasing chance of showers and thunderstorms.
Some timing differences continue with this feature, but this front
is forecast to slowly move through the area Saturday into Saturday
night. This in combination with intermittent disturbances moving
across the region in the southwest flow aloft, will bring a chance
of showers and thunderstorms to much of the forecast area. Highs on
Saturday will be mostly in the mid to upper 80s, while highs on
Sunday will be in the mid 70s to lower 80s.

At least scattered showers and thunderstorms will be possible for
the first part of next week, as the region remains in southwest flow
aloft. High will mainly be in the 80s with overnight lows mainly in
the 60s.

Daniels

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 64  75  60  82 /  70  40  20  10
San Angelo 	 67  80  63  85 /  40  50  30  20
Junction 	 71  83  64  85 /  30  40  40  20

&&

.SJT Watches/Warnings/Advisories...
None.
&&

21
Hazardous weather outlook, May 11, 3:04 PM CDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
304 PM CDT WED MAY 11 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-122015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
304 PM CDT WED MAY 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS...SOME OF WHICH WILL BE STRONG TO SEVERE
...WILL DEVELOP ACROSS WEST CENTRAL TEXAS LATE THIS AFTERNOON AND
TONIGHT. THE STORMS WILL BE MOST LIKELY ALONG AND NORTH OF
INTERSTATE 20 FROM SWEETWATER TO ABILENE. LARGE DAMAGING
HAIL...DAMAGING WINDS...AND DEADLY LIGHTNING WILL BE THE PRIMARY
SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL CONTINUE ON THURSDAY AND
FRIDAY...AND THEN BECOME MORE WIDESPREAD OVER THE WEEKEND ONCE
AGAIN. LARGE HAIL AND DAMAGING WINDS WILL AGAIN BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY.

In the hours before

Local storm report, May 11, 7:50 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
750 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HAIL             4 N MORAN               32.60N  99.17W
05/11/2016  E2.00 INCH       SHACKELFORD        TX   TRAINED SPOTTER

            HALF DOLLAR TO HEN EGG SIZE HAIL FALLING ALONG STATE
            HIGHWAY 6 NORTH OF MORAN.

0724 PM     TSTM WND GST     4 N MORAN               32.60N  99.17W
05/11/2016  E60 MPH          SHACKELFORD        TX   TRAINED SPOTTER

&&

EVENT NUMBER SJT1600160
EVENT NUMBER SJT1600161

JOHNSON
Special weather statement, May 11, 8:04 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
804 PM CDT WED MAY 11 2016

TXZ113-120130-
JONES TX-
804 PM CDT WED MAY 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JONES COUNTY UNTIL
830 PM CDT...

AT 803 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR NEINDA...OR 9
MILES WEST OF ANSON...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ANSON AROUND 825 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE THE INTERSECTION OF
US-180 AND RANCH ROAD 126 AND TRUBY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
WEST CENTRAL TEXAS.

LAT...LON 3264 10014 3284 10013 3278 9981 3260 9984
TIME...MOT...LOC 0103Z 281DEG 22KT 3274 10006
Local storm report, May 11, 8:15 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
815 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             8 E OPLIN               32.16N  99.42W
05/11/2016  E1.50 INCH       CALLAHAN           TX   TRAINED SPOTTER

&&

EVENT NUMBER SJT1600162

JD
Local storm report, May 11, 8:28 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
828 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     HAIL             3 N BURKETT             32.04N  99.23W
05/11/2016  E2.75 INCH       COLEMAN            TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER SJT1600163

JOHNSON
Special weather statement, May 11, 8:33 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
833 PM CDT WED MAY 11 2016

TXZ099-113-114-120215-
JONES TX-THROCKMORTON TX-SHACKELFORD TX-
833 PM CDT WED MAY 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN THROCKMORTON...
NORTHERN SHACKELFORD AND SOUTHEASTERN JONES COUNTIES UNTIL 915 PM
CDT...

AT 832 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HAWLEY...OR
NEAR ANSON...MOVING EAST AT 45 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  NUGENT AROUND 845 PM CDT.
  LUEDERS AROUND 855 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE HODGES...FUNSTON...THE
INTERSECTION OF US-283 AND RANCH ROAD 209...THE INTERSECTION OF US-
180 AND FARM ROAD 600...THE INTERSECTION OF US-183 AND US-
283 AND BIG COUNTRY BAPTIST ASSEMBLY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
WEST CENTRAL TEXAS.

LAT...LON 3296 9907 3295 9910 3289 9910 3256 9987
      3272 9997 3296 9953 3296 9947 3299 9947
      3314 9920
TIME...MOT...LOC 0132Z 255DEG 37KT 3267 9985

JOHNSON
Local storm report, May 11, 8:41 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
841 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             8 ESE OPLIN             32.11N  99.42W
05/11/2016  E1.25 INCH       CALLAHAN           TX   TRAINED SPOTTER

&&

EVENT NUMBER SJT1600164

JD

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:06 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford39 min
May 11, 7:17 PM CDTSevere Thunderstorm WarningSJTCallahan, Taylor43 min
May 11, 7:18 PM CDTSevere Thunderstorm WarningSJTColeman42 min
May 11, 7:36 PM CDTSevere Thunderstorm WarningSJTJones39 min
May 11, 7:58 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman47 min
May 11, 7:59 PM CDTAreal Flood AdvisorySJTCallahan, Coleman3 hr
May 11, 8:04 PM CDTSpecial Weather StatementSJTJones26 min
May 11, 8:33 PM CDTSpecial Weather StatementSJTJones42 min
May 11, 8:38 PM CDTSevere Thunderstorm WarningSJTBrown, Callahan, Coleman52 min
May 11, 8:56 PM CDTSevere Thunderstorm WarningSJTColeman, Runnels49 min
May 11, 9:28 PM CDTSevere Thunderstorm WarningSJTBrown, Callahan, Coleman47 min
May 11, 9:44 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Taylor46 min
May 11, 10:12 PM CDTSpecial Weather StatementSJTRunnels33 min
May 11, 10:24 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman66 min
May 11, 10:27 PM CDTSevere Thunderstorm WarningSJTJones, Shackelford48 min
May 11, 11:00 PM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Shackelford, Taylor45 min
May 11, 11:30 PM CDTSpecial Weather StatementSJTBrown45 min
May 11, 11:39 PM CDTSevere Thunderstorm WarningSJTFisher, Jones, Taylor51 min
May 12, 12:19 AM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Shackelford, Taylor56 min
May 12, 12:32 AM CDTAreal Flood AdvisorySJTCallahan, Jones, Shackelford, Taylor3 hr
May 12, 1:02 AM CDTSevere Thunderstorm WarningSJTTaylor43 min
May 12, 1:05 AM CDTSevere Thunderstorm WarningSJTCallahan40 min
May 12, 1:37 AM CDTSevere Thunderstorm WarningSJTTaylor38 min
May 12, 1:39 AM CDTSevere Thunderstorm WarningSJTCallahan51 min
May 12, 2:06 AM CDTSpecial Weather StatementSJTJones39 min
May 12, 2:16 AM CDTSevere Thunderstorm WarningSJTFisher, Haskell, Jones59 min
May 12, 2:24 AM CDTSevere Thunderstorm WarningSJTCallahan36 min
May 12, 3:02 AM CDTFlash Flood WarningSJTFisher, Haskell, Jones3 hr
May 12, 3:19 AM CDTSpecial Weather StatementSJTJones56 min
May 12, 3:23 AM CDTSpecial Weather StatementSJTBrown52 min
May 12, 3:47 AM CDTSevere Thunderstorm WarningSJTJones33 min
May 12, 4:05 AM CDTSpecial Weather StatementSJTFisher55 min
May 12, 4:15 AM CDTSpecial Weather StatementSJTJones60 min
May 12, 4:44 AM CDTFlash Flood WarningSJTCallahan, Jones, Shackelford, Taylor5 hr
May 12, 5:01 AM CDTSevere Thunderstorm WarningSJTCallahan44 min
May 12, 5:11 AM CDTSpecial Weather StatementSJTNolan49 min
May 12, 5:48 AM CDTSevere Thunderstorm WarningSJTCallahan42 min
May 12, 6:10 AM CDTSevere Thunderstorm WarningSJTBrown50 min
May 12, 6:58 AM CDTSpecial Weather StatementSJTBrown47 min
May 12, 9:11 AM CDTSpecial Weather StatementSJTLlano34 min

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.